Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 206, NWS Jackson, MS

June 18, 2004Forrest County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 18, 2004, 3:46 PM CDT for Forrest County, Mississippi. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2004, 3:46 PM CDT (20:46 UTC)
Expired
Jun 18, 2004, 4:15 PM CDT
In force
29 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Forrest County, MS

The radar

The Mobile radar (KMOB), 106 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1606 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 182046
SVRJAN
MSC035-182115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
346 PM CDT FRI JUN 18 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FORREST COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 415 PM CDT

* AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CAMP SHELBY...OR ABOUT 9 MILES SOUTHEAST
  OF HATTIESBURG...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR BROOKLYN AT 415 PM CDT

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF PENNIES IS LIKELY WITH THIS STORM.

LAT...LON 3131 8923 3121 8932 3092 8917 3092 8913
          3127 8914

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:10 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 18, 2:10 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
210 PM CDT FRI JUN 18 2004

.SHORT TERM...
LATEST SATELLITE IMAGERY SHOWED A FLAT 595 UPPER RIDGE OVER THE REGION
WITH A DEFORMATION ZONE TO GO WITH IT OVER THE SOUTHERN ZONES. POP UP
SHOWERS AND THUNDERSTORMS WERE MOVING EAST ACROSS THE FORECAST
AREA...WHILE ACTIVITY WAS MOVING WEST ACROSS THE AREA TO THE
SOUTH...WHICH WAS AIDED BY MOISTURE CONVERGENCE..PRECIPITABLE WATER
1.9 INCHES AND A FLAT MIDLEVEL SHORTWAVE OVER THE NORTHERN FRINGE
OF FORECAST AREA.

EXPECT CONVECTION TO CONTINUE THROUGH EARLY THIS EVENING AND GRADUALLY
DIMINISH AFTER SUNSET. RIDGING CONTINUES TO SHIFT EASTWARD SATURDAY
LEAVING EASTERN ZONES IN WEAK LOW LEVEL CYCLONIC FLOW. DIFFUSE SURFACE
BOUNDARY DROPS SOUTHWARD INTO CENTRAL ZONES SATURDAY AFTERNOON. WILL KEEP
SCATTERED POPS MOST AREAS DUE TO PROGRESSION OF BOUNDARY THROUGH
MOIST AIR MASS. LITTLE OR NO SHEAR AS MID LEVEL FLOW CONTINUES TO
DIMINISH. A SHORTWAVE WILL PUSH INTO THE REGION ON SUNDAY TO HELP
THE WEAK BOUNDARY WITH OUR CHANCES OF SHOWERS AND THUNDERSTORMS. WILL
MAKE SLIGHT CHANGES TO MOS TEMPS AND POPS.

.LONG TERM...
REMNANTS OF SURFACE BOUNDARY LINGER ACROSS CENTRAL/SRN ZONES FOR THE
BEGINNING OF NEXT WEEK BEFORE SOUTHERLY FLOW PUSHES BACK TO THE
NORTH. THE STRUCTURE OF THE FLAT RIDGE WILL BECOME SUSCEPTIBLE TO WAVES
THAT WILL TRAVEL THROUGH ZONAL FLOW. ANOTHER SURFACE TROUGH WILL PUSH
THROUGH THE REGION ON LATE TUESDAY INTO WEDNESDAY AS AN UPPER TROUGH
AXIS PASSES TO THE NORTH...BEFORE UPPER RIDGING REBUILDS FROM THE
SOUTHEAST. BY THURSDAY INTO FRIDAY AN UPPER TROUGH WILL APPROACH
FROM THE PLAINS. THROUGH THE PERIOD THERE WILL BE PLENTY OF
PRECIPITABLE WATER TO WORK WITH PRECIPITABLE WATER FROM 1.5 TO
AROUND 2.0 INCHES. WILL KEEP LOW CHANCES OF CONVECTION FOR EACH DAY.
WITH LOWS IN THE LOWER 70S AND HIGHS IN THE LOWER 90S. ALL MODELS
AND ENSEMBLES WERE IN GENERAL AGREEMENT.

&&
PRELIMINARY NUMBERS
JAN 73  92  73  91   20  40  20  40

MEI 73  92  73  91   20  40  20  40

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
17
Hazardous weather outlook, Jun 18, 1:46 PM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
146 PM CDT FRI JUN 18 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
191814-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
146 PM CDT FRI JUN 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SATURDAY...

...THUNDERSTORMS...
ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EARLY EVENING ACROSS AREAS SOUTH OF INTERSTATE 20. WHILE MOST
STORMS ARE EXPECTED NOT TO BECOME STRONG...A FEW WILL. THE MAIN
CONCERN WILL BE FOR SMALL HAIL...WIND GUSTS TO 40 MPH...FREQUENT
LIGHTNING...AND BRIEF HEAVY DOWNPOURS. EXPECT THE THUNDERSTORM
ACTIVITY TO TAPER OFF AROUND SUNSET.

STRONG DAY TIME HEATING AND A MOIST ATMOSPHERE WILL ALLOW FOR A
FEW STRONG THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND EVENING.
GIVEN A LACK OF ATMOSPHERIC THERMODYNAMICS ABOVE THE BOUNDARY
LAYER...THIS CONVECTIVE ACTIVITY SHOULD BE DIURNALLY DRIVEN AND
DIMINISH AROUND SUNSET.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED   THROUGH NEXT FRIDAY...JUNE
25TH.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 18, 1:06 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
106 PM CDT FRI JUN 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      4 SE TALLULAH           32.37N 91.14W
06/17/2004                   MADISON            LA   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE REPORTED A FEW CREEKS OUT OF THEIR
            BANKS ALONG INTERSTATE 20.

&&

JPG

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.